Too Many Risks! (thumbs up for Hyaluronidase) San Francisco, CA

I'm a 38 yr old mother of 4 and I went in about 11...

I'm a 38 yr old mother of 4 and I went in about 11 days ago to try Juvederm in my naso-labial folds (which are not that bad, but certainly starting to appear on their "way down"). I went to the place where I've been getting my facials/dermasweep for over a year. It is a "laser and skin" center- managed by an MD, with a nurse who is certified in injections and lasers and then several aestheticians who do the other bits.

Anyway, I've been eyeing the dermal fillers for several years and but had never had it done. I was ready to just try it b/c I'd spent about 2 years thinking about it and was tired of constantly mulling it over. I've done botox about 4 times in the past 5 years (by a Plastic Surgeon) and I'd been pleased with that, so I wasn't completely new to a needle in my face. The injection nurse used 1 vial of what turns out to be Juvederm Ultra Plus. She said of course she would go for a "natural look".

However-- I've been a mess the past week and 1/2. The first day or so I wasn't worried. B/c I had quite a bit of swelling, so you really just couldn't possibly make out final results. I did have some minor spot bruising on both sides of my mouth/ in folds at injection site. Not a big deal. But by the 5th day I was looking worse and worse. The huge large puffiness was gone, but what remained where large swaths of skin on either side of the folds that puffed out-- spreading into the corners of my mouth and into the cheeks. It's like you could visibly see the areas affected by juvederm. It's made the naso folds themselves appear deeper b/c of the swelling on either side.

Additionally, it appeared in certain light like the puffy skin was also red. Almost like an allergic reaction. I've been in full-out panic mode. It has been incredibly stressful to think I not only have messed with a perfectly fine face, but that I've paid almost $600 to do so. As many of these reviews say... UGH, to only be able to turn back the clock!! I should have left well enough alone and feel utterly foolish. I've stayed up late into the night the past few nights researching everything I can about hyaluronidase, how to deal with bad juvederm results, etc. Nothing has helped. I even went to see my botox Plastic Surgeon this morning for her advice-- of course I should have gone there in the first place... hindsight :( But she will not dissolve with hyaluronidase b/c a) she can't be sure where exactly the juvederm was placed and is afraid she will not address the filler and only my own tissue and b) she doesn't have much experience with injecting it and doesn't want to make things worse. She is of the mind that it's better I wait it out and let it dissolve naturally.

The woman who injected me was not a Plastic Surgeon/ MD, but I do have to say that I still believe sometimes it can be the more experienced injector nurse or PA that has better technique b/c they do them almost exclusively, unlike an MD. But in any case, that is not the case here with me, so again-- I feel foolish. I think it ultimately depends on the experience level of either. I went with a well-reviewed legitimately certified injectables nurse, not some shady spa, but still ended up with bad results.

The current state of my face is that I continue to have grayish/blue stains on the left fold-line near the corner of my mouth. PS this morning said it was not Tyndall effect... looked like broken capillaries from bruising. She said they may fade. I also still have swelling in both upper sides of my lip which make me look like a chipmunk. It HAS gone down some in the past 3 days. Not a lot. I'm continuing to do gentle massage (have done so for a week) and hoping and praying it will decrease more. The corners of my mouth are drooping down more than they were to begin-- due to the swelling above it. Which, in all honesty, is unfortunately most likely the product, not just swelling anymore.

I'm forced now to either doctor-shop for someone who will try to rectify another person's mistake, or just live with this for multiple months. Not sure what I'll end up doing. I certainly don't feel comfortable going back to the person who did it in the first place to fix it... something quite un-logical about that and I hate when I read doctors always saying, "I encourage you to go back to your doctor and have them know what you are unsatisfied with and have them fix it." Um, no thanks.

Bottom line: I do NOT look better. Actually look worse. I'm not a horror story like some the things you read, but I feel much worse about myself. Puffy lip-sides, drooping mouth corners and broken capillary stains that may or may not go away.

NOT WORTH it. Our faces are better off left alone. I'm not saying some people don't get amazing results and boosted self-esteem from fillers. I do believe it happens for sure. But the RISK is just not worth it. No one can guarantee what your results will look like. Who wants to be the person who has unsatisfactory results? You go in wanting to feel better about yourself-- in that position the last thing you need is to feel worse. Absolutely not worth the risk.

Evening after hyaluronidase

Here are 2 pics I just took. I don't have any "before shots" that don't have my whole face and I can't be fully identifiable :) I thought I was seeing more immediate affects, but now in this light it doesn't seem to be very much difference. Maybe wishful thinking? I don't know. Perhaps it needs overnight to work. He didn't put much in at all, so I guess it's better to go back and get more than get too much.

I need to post this as a question for docs-- I still have that weird stain on my left lip. No sign of it being affected by the HD unfortunately. The dr said today he at first thought it was some Tyndall, but then thought differently after feeling around and looking more closely. Thinks it could be hyper pigmentation post-injection or that it was already there before (was not... I'm for sure on that one b/c I scrutinized that wrinkle!) It's the weird apostrophe-like shaped outline on my lip there in the one image. No idea what that is (?)

Russian Roulette

So I went in again today for a second round of hyaluronidase from the same doctor as last week. I think I saw a teeny tiny bit of improvement from the first round, but not enough. He did the same amount as last week today (very very small. I think he said .1 hyaluronidase to .1 saline). I'm noticing a bit more improvement tonight. If it takes me 3 weeks to get back to normal, that's fine. Would rather do it conservatively and save my skin from shriveling.

The main issue I have is that the dark spots haven't gone yet (worse on left, but also on right side). I've read sometimes they fade as the body absorbs the hyaluronidase, but I don't know. Not convinced. I'm pretty sure these dark spots from nearby the injection sites are going to be permanent. A darn shame. I'd say tonight I'm almost back to where I was before this mess.... But unfortunately even after all the Juv wears off in a year, I'm left with dark spots. Upsetting to have gone into this to feel better about oneself and get out of it with permanent new things to be self-conscious about.

But honestly, after one has experienced the pain of how it felt the past 3 weeks to look like that, the relief of getting back to where you at least resemble your old self is enough to make me not think about that too much. I've added a bunch more photos to hopefully show some more details and the progression. For the most part the left side of my face has taken the worst beating.
injectables nurse

Would not go back. She meant well, but did not do a satisfactory job. Is not "an artist"

3 out of 5 stars Overall rating
3 out of 5 stars Doctor's bedside manner
3 out of 5 stars Answered my questions
2 out of 5 stars After care follow-up
2 out of 5 stars Time spent with me
3 out of 5 stars Phone or email responsiveness
4 out of 5 stars Staff professionalism & courtesy
3 out of 5 stars Payment process
4 out of 5 stars Wait times
Was this review helpful? 1 other found this helpful